Heart is only one cause of chest pain
DEAR DR. DONOHUE: I often have this strange chest pain. It’s usually on the left side. I feel my heart beating pretty fast at times, but it speeds up and slows down. Sometimes the pain is severe, but most of the time it is just annoying. I thought it might be poor blood circulation, anxiety or heart disease. When I go to the hospital, they check my heart and blood pressure, and they are normal. I exercise regularly and eat healthy. I am a 25-year-old male. Can you suggest anything? — A.J.
ANSWER: Chest pain puts doctors and patients on high alert. The doctor doesn’t want to overreact and make a well person feel he is sick, and he doesn’t want to underreact and have a dead patient. Heart conditions are the most dangerous cause of chest pain. You are quite young and heart disease doesn’t usually strike at your age. Insufficient blood getting to the heart causes angina pain — pain that comes on with exertion and leaves with rest. This doesn’t sound like your pain. A heart attack doesn’t happen the way you describe your pain, either. I don’t know what the speed-up and slowdown of your heart means. When you went to the hospital, was an EKG taken? That would provide valuable information.
Other serious conditions causing heart pain are things like blood clots that have travelled to the lungs. Again, what you describe isn’t typical of pulmonary embolus — clots to the lung.
If movement of the chest brings on the pain or makes it worse, it could be musculoskeletal pain — pain originating from the chest muscles or from the ribs or backbones. This kind of pain almost always subsides on its own.
I can’t be of much help to you. You have to establish yourself with a doctor who can follow you and can order tests to pinpoint the cause of your pain.
You mention anxiety. That’s another cause of chest pain. Are you under a great deal of stress right now?
DEAR DR. DONOHUE: I am a 49-year-old, single male. I have many medical problems, including Paget’s disease. In the past few years, I have been diagnosed with essential tremor. Why isn’t Inderal being marketed anymore? I tried propranolol, but my stomach couldn’t handle it. Can you suggest anything over the counter? — T.H.
ANSWER: Essential tremor, also called familial tremor, is the kind of shaking hands that make it difficult to bring a spoonful of soup to the mouth, write legibly or do any kind of meticulous work with the hands. Observers mistakenly infer that the affected person is nervous. That’s not the case.
Inderal is no longer being made, I suppose because it’s not profitable to produce it with so many other less-expensive generic equivalents to Inderal on the market. The generic equivalent is propranolol. Perhaps the manufacturer of the propranolol you took has some ingredient in the drug that upsets your stomach. There are other manufacturers, and their filler ingredients differ. You might be able to tolerate one of those products. I don’t know of an over-the-counter medicine that can still the shakiness of essential tremor. Caffeine and other stimulants make it worse. Primidone (Mysoline) is a prescription medicine that does a good job of controlling essential tremor.
DEAR DR. DONOHUE: I have a question about taking thyroid hormone after a blood test that showed an elevated level. I thought you’d take the hormone only if you were making too little of it. What is your opinion? I feel uncomfortable taking this medicine. —C.C.
ANSWER: The thyroid test you refer to is not a test for thyroid hormone. It’s a test of thyroidstimulating hormone, a hormone that comes from the pituitary gland and that prods the thyroid gland to make its hormone. A high value for thyroidstimulating hormone indicates that the thyroid gland is sluggish and needs more thyroidstimulating hormone than normal to keep up the production of thyroid hormone. If you have no symptoms of too little thyroid hormone — dry skin, fatigue, being cold when others are warm, weight gain without an increase in calories — the condition is called subclinical hypothyroidism. No universally accepted guidelines exist for handling this situation. Some doctors prescribe the hormone because a decreased production is likely to occur.